Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 50, NWS Blacksburg, VA

September 18, 2007Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 18, 2007, 3:13 PM EDT for Charlotte County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 3:13 PM EDT (19:13 UTC)
Expired
Sep 18, 2007, 4:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
Minor

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 181917
FFWRNK
VAC037-182015-
/T.NEW.KRNK.FF.W.0038.070918T1913Z-070918T2015Z/
/00000.1.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...TEST
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR A LEVEE FAILURE    
  IN...
  CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* THIS IS A TEST MESSAGE. AT 313 PM EDT...A LEVEE ON THE TEST        
  RIVER  AT TESTVILLE FAILED CAUSING TEST FLASH FLOODING OF          
  IMMEDIATELY SURROUNDING TEST AREAS.

* THIS IS A TEST MESSAGE. 

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.
TEST...TEST...TEST

LAT...LON 3715 7862 3703 7863 3703 7887 3714 7886
      3714 7885 3716 7885

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:40 PM EDT, 33 minutes earlier.

Area forecast discussion, Sep 18, 2:40 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT TUE SEP 18 2007

.SYNOPSIS...
HIGH PRESSURE IS CENTERED OVER NEW ENGLAND...AND WILL MOVE VERY
LITTLE OVER THE NEXT FEW DAYS. THE AIRMASS ASSOCIATED WITH THE
HIGH WILL GRADUALLY MODIFY...ALLOWING TEMPERATURES TO GRADUALLY
WARM. DRY CONDITIONS WILL PERSIST.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
PATCH OF STRATO CU OVER THE BLUE RIDGE NORTH OF LYH FANNED OUT
OVER AMHERST COUNTY DURING THE AFTERNOON. THIS CLOUD SHOULD
DISSIPATE QUICKLY AS MIXING CONTINUES. LIKE LAST NIGHT...
ANTICIPATE LIGHT WINDS OVERNIGHT AS HIGH PRESSURE REMAINS ANCHORED
TO OUR NORTHEAST. CLEAR SKIES WILL ALLOW FOR GOOD RADIATIONAL
COOLING WITH CONTRASTING TEMPERATURE RESULTING IN SOME LATE NIGHT
FOG FORMATION IN THE COLDER MOUNTAIN VALLEYS...MAINLY WEST OF THE
BLUE RIDGE AND JUST ALONG THE RIVERS...THE NEW...GREENBRIER...
UPPER JAMES.

WENT PRETTY CLOSE TO MAV MOS MINS/MAXES TONIGHT AND
WEDNESDAY...NUMBERS REFLECTING THE WARMER THICKNESSES. WE WERE +12
DEG C AT 85H THIS MORNING...UP 4 DEG C FROM 24 HOURS AGO. TEMPS
ARE FCST TO RISE TO NEAR +14 DEG C ON WEDNESDAY.

WITH 1032 MB SFC HIGH PRESSURE CENTERED OVER NEW ENGLAND...WINDS
WILL CHANNEL DOWN THE EAST SIDE OF THE APPALACHIANS. AFTERNOON
WINDS SHOULD BE OUT OF THE NORTHEAST EAST OF THE BLUE
RIDGE...TURNING SOUTHEAST AS THE AIR PASSES UP AND OVER TO THE
WEST SIDE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
CENTER OF LARGE UPPER RIDGE DRIFTS FROM WESTERN TENNESSEE INTO
INDIANA BY 00Z SATURDAY. SHORT WAVE OFF THE DELMARVA COAST
RETROGRADES BACK TOWARD THE VIRGINIA COAST BY WEDNESDAY...WHICH WILL
RESULT IN A BIT MORE STRATOCUMULUS IN THE EASTERN COUNTY WARNING
AREA ON WEDNESDAY AFTERNOON.

WEDNESDAY NIGHT THROUGH FRIDAY 850 MB WINDS TURN MORE TO THE EAST
THEN SOUTHEAST AS THE SURFACE HIGH WEAKENS. SURFACE DEW POINTS
INCREASE BACK UP INTO THE 60S AND THERE IS ENOUGH UPSLOPE IN THE
SOUTHERN APPALACHIANS ON THURSDAY NIGHT AND FRIDAY FOR
CLOUDS...ESPECIALLY IN THE NORTHWEST NORTH CAROLINA MOUNTAINS AND
FOOTHILLS. THE GFS IS EVEN SHOWING SOME GOOD ISENTROPIC LIFT AND
MOSITURE IN THE 300-315K LAYER. WILL INCREASE CLOUDS THURSDAY NIGHT
AND FRIDAY BUT WILL REMOVE MOST OF THE CHANCE OF RAIN.

NO BIG DEVIATIONS FROM TEMPERATURE GUIDANCE THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...

A WEAK COLD FRONT CROSSES THE AREA SATURDAY NIGHT AND SUNDAY. HIGH
PRESSURE BUILDS IN BEHIND THE FRONT AND IS IN A FAVORABLE LOCATION
FOR STRONG WEDGING THROUGH TUESDAY. NOT NOT CHANGE IN AIRMASS EVEN
BEHIND THE FRONT. HIGH TEMPERATURE WILL BE AROUND 10 DEGREES ABOVE
NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ALL TAF SITES CAN EXPECT VFR CONDTIONS THROUGH MIDNIGHT TONIGHT.
LATE NIGHT FOG IS POSSIBLE ALONG THE RIVERS IN THE COLDER MTN
VALLEYS AFTER MIDNIGHT WHICH MAY EFFECT THE LEWISBURG (LWB) AIRPORT.

SIMILAR WEATHER CONDITIONS ARE ANTICIPATED FOR THE NEXT SEVERAL DAYS
WITH MAINLY VFR CIGS/VSBYS. OTHER THAN A THREAT OF LATE NIGHT
FOG ALONG THE RIVERS IN THE MTN VALLEYS EACH NIGHT...THE ONLY
OTHER CONCERN WILL BE POTENTIAL INFLUENCE FROM AN UPPER LEVEL LOW
OF THE SOUTHEAST CONUS. THIS FEATURE MAY THROW A FEW COASTAL
CLOUDS INTO THE AREA...EFFECTING LYNCHBURG...DANVILLE AND POINTS
EAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Sep 18, 5:09 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EDT TUE SEP 18 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
509 AM EDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:58 PM EDTFlash Flood WarningRNKFloyd17 min

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.